Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)

 
 

 

Hyperbolic cone-manifolds, short geodesics, and Schwarzian derivatives


Author: K. Bromberg
Journal: J. Amer. Math. Soc. 17 (2004), 783-826
MSC (2000): Primary 30F40, 57M50
DOI: https://doi.org/10.1090/S0894-0347-04-00462-X
Published electronically: July 21, 2004
MathSciNet review: 2083468
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Given a geometrically finite hyperbolic cone-manifold, with the cone-singularity sufficiently short, we construct a one-parameter family of cone-manifolds decreasing the cone-angle to zero. We also control the geometry of this one-parameter family via the Schwarzian derivative of the projective boundary and the length of closed geodesics.


References [Enhancements On Off] (What's this?)

  • [And] C. G. Anderson.
    Projective structures on Riemann surfaces and developing maps to $\mathbb{H} ^3 $ and $\mathbb{C} P^n$.
    Preprint (1999).
  • [AC1] J. Anderson and R. Canary.
    Cores of hyperbolic 3-manifolds and limits of Kleinian groups.
    Amer. J. Math. 118(1996), 745-779. MR 1400058 (97k:57015)
  • [AC2] J. Anderson and R. Canary.
    Cores of hyperbolic 3-manifolds and limits of Kleinian groups II.
    J. LMS 61(2000), 489-505. MR 1760675 (2001h:30041)
  • [BGS] W. Ballman, M. Gromov, and V. Schroeder.
    Manifolds of Nonpositive Curvature.
    Birkhauser, 1985. MR 0823981 (87h:53050)
  • [Bers] L. Bers.
    On boundaries of Teichmüller spaces and on Kleinian groups: I.
    Annals of Math. 91(1970), 570-600. MR 0297992 (45:7044)
  • [BB] J. Brock and K. Bromberg.
    On the density of geometrically finite Kleinian groups.
    To appear Acta Math.
  • [BBES] J. Brock, K. Bromberg, R. Evans, and J. Souto.
    Boundaries of deformation spaces and Ahlfors' measure conjecture.
    Publ. Math. I.H.É.S. 98(2003), 145-166. MR 2031201
  • [Br1] K. Bromberg.
    Rigidity of geometrically finite hyperbolic cone-manifolds.
    Geom. Dedicata 105(2004), 143-170. MR 2057249
  • [Br2] K. Bromberg.
    Projective structures with degenerate holonomy and the Bers' density conjecture.
    2002 preprint available at front.math.ucdavis.edu/math.GT/0211402.
  • [Can] R. D. Canary.
    The conformal boundary and the boundary of the convex core.
    Duke Math. J. 106(2000), 193-207. MR 1810370 (2001m:57024)
  • [CCHS] R. D. Canary, M. Culler, S. Hersonsky, and P. B. Shalen.
    Approximation by maximal cusps in the boundaries of quasiconformal deformation spaces.
    J. Diff. Geom. 64(2003), 57-109. MR 2015044
  • [CEG] R. D. Canary, D. B. A. Epstein, and P. Green.
    Notes on notes of Thurston.
    In Analytical and Geometric Aspects of Hyperbolic Space, pages 3-92. Cambridge University Press, 1987. MR 0903850 (89e:57008)
  • [CH] R. D. Canary and S. Hersonsky.
    Ubiquity of geometric finiteness in boundaries of deformation spaces of hyperbolic 3-manifolds.
    To appear Amer. J. of Math.
  • [CM] R. D. Canary and Y. N. Minsky.
    On limits of tame hyperbolic 3-manifolds.
    J. Diff. Geom. 43(1996), 1-41. MR 1424418 (98f:57021)
  • [Ep] C. Epstein.
    Envelopes of horospheres and Weingarten surfaces in hyperbolic 3-space.
    preprint.
  • [Ev] R. Evans.
    Tameness persists.
    To appear Amer. J. Math.
  • [HK1] C. Hodgson and S. Kerckhoff.
    Rigidity of hyperbolic cone-manifolds and hyperbolic Dehn surgery.
    J. Diff. Geom. 48(1998), 1-59. MR 1622600 (99b:57030)
  • [HK2] C. Hodgson and S. Kerckhoff.
    Harmonic deformations of hyperbolic 3-manifolds.
    In Kleinian Groups and Hyperbolic 3-manifolds. London Math Society Lecture Notes, Cambridge University Press, 2003. MR 2044544
  • [HK3] C. Hodgson and S. Kerckhoff.
    The shape of hyperbolic Dehn surgery space.
    In preparation.
  • [HK4] C. Hodgson and S. Kerckhoff.
    Universal bounds for hyperbolic Dehn surgery.
    2002 preprint available at front.math.ucdavis.edu/math.GT/0204345.
  • [Ko1] S. Kodani.
    Convergence theorem for Riemannian manifolds with boundary.
    Compositio Math. 75(1990), 171-192. MR 1065204 (92b:53066)
  • [Ko2] S. Kojima.
    Deformations of hyperbolic 3-cone manifolds.
    J. Diff. Geom. 49(1998), 469-516. MR 1669649 (2000d:57023)
  • [Mc] C. McMullen.
    Cusps are dense.
    Annals of Math. 133(1991), 217-247. MR 1087348 (91m:30058)
  • [Ot] J. P. Otal.
    Les géodésiques fermées d'une variété hyperbolique en tant que noeuds.
    In Kleinian Groups and Hyperbolic 3-manifolds. London Math Society Lecture Notes, Cambridge University Press, 2003. MR 2044546
  • [RS] I. Rivin and J-M. Schlenker.
    On the Schläfli differential formula.
    1998 preprint available at front.math.ucdavis.edu/math.DG/0001176.
  • [Wu] H. Wu.
    The Bochner technique in differential geometry.
    Math. Reports, London (1987). MR 1079031 (91h:58031)

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2000): 30F40, 57M50

Retrieve articles in all journals with MSC (2000): 30F40, 57M50


Additional Information

K. Bromberg
Affiliation: Department of Mathematics, California Institute of Technology, Pasadena, California 91125
Address at time of publication: Department of Mathematics, University of Utah, Salt Lake City, Utah 84112
Email: bromberg@math.utah.edu

DOI: https://doi.org/10.1090/S0894-0347-04-00462-X
Keywords: Kleinian groups, cone-manifolds, Schwarzian derivative
Received by editor(s): December 10, 2002
Published electronically: July 21, 2004
Additional Notes: Supported by a grant from the NSF
Article copyright: © Copyright 2004 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society